How the interaction occurs:
How this interaction occurs is not exactly known.
What might happen:
Using these medicines together may increase the risk of a severe (sometimes fatal) brain disorder (encephalopathy) caused by high levels of ammonia in the blood.
What you should do about this interaction:
This interaction may be more likely if you have certain metabolic disorders, such as a urea cycle disorder. Let your healthcare professionals (e.g. doctor or pharmacist) know if you or someone in your family has a urea cycle disorder. Also let your healthcare professional know if you have ever: had encephalopathy or been in a coma; had elevated ammonia or glutamine levels; had cycles of vomiting and weakness, had episodes of extreme irritability, loss of muscle control; been told to avoid protein, or have a family history of unexplained infant deaths. These can be signs of a urea cycle disorder.While taking these medicines, let your doctor know right away if you develop any unexplained weakness, vomiting, sudden mental changes, or a decrease in body temperature. Your doctor may want to check the amount of ammonia in your blood.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Depakote (divalproex sodium) US prescribing information. AbbVie Inc. June, 2013.
2.Depacon (valproate sodium) US prescribing information. Abbott Laboratories July 12, 2006.
3.Depakene (valproic acid) US prescribing information. Abbott Laboratories January, 2009.
4.Topamax (topiramate) US prescribing information. Janssen Pharmaceuticals, Inc. October, 2012.
5.Hamer HM, Knake S, Schomburg U, Rosenow F. Valproate-induced hyperammonemic encephalopathy in the presence of topiramate. Neurology 2000 Jan 11;54(1):230-2.
6.Longin E, Teich M, Koelfen W, Konig S. Topiramate enhances the risk of valproate-associated side effects in three children. Epilepsia 2002 Apr; 43(4):451-4.
7.Ortiz-Saenz de Santa Maria MR, Barriuso-Perez E, Soto-Alvarez MI, Moche-Loeri JA. Ring chromosome 20, hypersensitivity to valproate and hyperammonemic encephalopathy. Rev Neurol 2003 Oct 16-31;37(8):733-5.
8.Cheung E, Wong V, Fung CW. Topiramate-valproate-induced hyperammonemic encephalopathy syndrome: case report. J Child Neurol 2005 Feb; 20(2):157-60.
9.Panda S, Radhakrishnan K. Two cases of valproate-induced hyperammonemic encephalopathy without hepatic failure. J Assoc Physicians India 2004 Sep; 52:746-8.
10.Rath A, Naryanan TJ, Chowdhary GV, Murthy JM. Valproate-induced hyperammonemic encephalopathy with normal liver function. Neurol India 2005 Jun;53(2):226-8.
11.Latour P, Biraben A, Polard E, Bentue-Ferrer D, Beauplet A, Tribut O, Allain H. Drug induced encephalopathy in six epileptic patients: topiramate? valproate? or both?. Hum Psychopharmacol 2004 Apr; 19(3):193-203.
12.Solomon GE. Valproate-induced hyperammonemic encephalopathy in the presence of topiramate. Neurology 2000 Aug 22;55(4):606.
13.Rosenfeld WE, Liao S, Kramer LD, Anderson G, Palmer M, Levy RH, Nayak RK. Comparison of the steady-state pharmacokinetics of topiramate and valproate in patients with epilepsy during monotherapy and concomitant therapy. Epilepsia 1997 Mar;38(3):324-33.
14.Mimrod D, Specchio LM, Britzi M, Perucca E, Specchio N, La Neve A, Soback S, Levy RH, Gatti G, Doose DR, Maryanoff BE, Bialer M. A comparative study of the effect of carbamazepine and valproic acid on the pharmacokinetics and metabolic profile of topiramate at steady state in patients with epilepsy. Epilepsia 2005 Jul;46(7):1046-54.